Alert archive / Kansas / Snow Squall Warnings in 2022
Snow Squall Warning 2, NWS Wichita, KS
NWS Wichita, KS issued this snow squall warning at Dec 22, 2022, 8:56 AM CST for 12 counties in Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 22, 2022, 8:56 AM CST (14:56 UTC)
- Expired
- Dec 22, 2022, 10:00 AM CST
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Allen County, KS, Butler County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Kingman County, KS, Neosho County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 49 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 2.9 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 414 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 408 m²/s²
- 0-3 km storm-relative helicity
- 1044 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
531
WWUS53 KICT 221456
SQWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Wichita KS
856 AM CST Thu Dec 22 2022
KSC001-015-035-049-073-077-095-133-173-191-205-207-221600-
/O.NEW.KICT.SQ.W.0002.221222T1456Z-221222T1600Z/
Elk KS-Wilson KS-Cowley KS-Neosho KS-Sedgwick KS-Butler KS-Harper KS-
Kingman KS-Sumner KS-Woodson KS-Greenwood KS-Allen KS-
856 AM CST Thu Dec 22 2022
The National Weather Service in Wichita has issued a
* Snow Squall Warning for...
Elk County in southeastern Kansas...
Wilson County in southeastern Kansas...
Cowley County in south central Kansas...
Neosho County in southeastern Kansas...
Sedgwick County in south central Kansas...
Butler County in south central Kansas...
Harper County in south central Kansas...
Southern Kingman County in south central Kansas...
Sumner County in south central Kansas...
Woodson County in southeastern Kansas...
Greenwood County in southeastern Kansas...
Allen County in southeastern Kansas...
* Until 1000 AM CST.
* At 853 AM CST, a dangerous snow squall was located along a line
extending from 5 miles north of Attica to near Belle Plaine to 7
miles northeast of Severy to 7 miles south of Bronson, moving
southeast at 30 mph.
* This snow squall will continue moving southeast into far southern
Kansas through 10 to 11 AM.
HAZARD...Extremely poor visibility in heavy snow and blowing snow.
Near whiteout conditions at times. Wind gusts greater
than 40 mph.
SOURCE...Radar, ground-truth observations, and webcams.
IMPACT...Dangerous life-threatening travel.
*
This includes the following highways...
Interstate 135 between Mile Markers 0 and 20.
Interstate 35 between Mile Markers 1 and 82.
Locations impacted include...
Wichita, Derby, El Dorado, Arkansas City, Winfield, Andover,
Haysville, Augusta, Chanute, Wellington, Park City, Valley Center,
Bel Aire, Mulvane, Iola, Goddard, Rose Hill, Maize, Eureka and
Neodesha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 3700 9834 3738 9835 3739 9845 3745 9846
3788 9736 3800 9611 3804 9508 3738 9509
3739 9596 3730 9597 3730 9652 3701 9653
TIME...MOT...LOC 1453Z 308DEG 22KT 3732 9825 3739 9721 3772 9617 3779
9510
$$
KLEINSASSER1 follow-up statement
917
WWUS53 KICT 221535
SQWICT
Snow Squall Warning
National Weather Service Wichita KS
935 AM CST Thu Dec 22 2022
KSC077-095-173-221544-
/O.CAN.KICT.SQ.W.0002.000000T0000Z-221222T1600Z/
Sedgwick KS-Harper KS-Kingman KS-
935 AM CST Thu Dec 22 2022
...THE SNOW SQUALL WARNING FOR SEDGWICK...HARPER AND SOUTHERN KINGMAN
COUNTIES IS CANCELLED...
The snow squall which prompted the warning has moved out of the
warned area. Therefore, the snow squall warning has been cancelled.
LAT...LON 3713 9780 3748 9720 3748 9715 3772 9689
3791 9611 3798 9509 3738 9509 3739 9596
3730 9597 3730 9652 3701 9653 3701 9780
TIME...MOT...LOC 1534Z 309DEG 24KT 3701 9777 3714 9685 3747 9590 3764
9506
$$
KSC001-015-035-049-073-133-191-205-207-221600-
/O.CON.KICT.SQ.W.0002.000000T0000Z-221222T1600Z/
Elk KS-Wilson KS-Cowley KS-Neosho KS-Butler KS-Sumner KS-Woodson KS-
Greenwood KS-Allen KS-
935 AM CST Thu Dec 22 2022
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 1000 AM CST FOR
ELK...WILSON...COWLEY...NEOSHO...SOUTHERN BUTLER...SUMNER...
WOODSON...SOUTHERN GREENWOOD AND ALLEN COUNTIES...
At 934 AM CST, a dangerous snow squall was located along a line
extending from 8 miles northwest of Renfrow to 7 miles southwest of
Dexter to 6 miles southwest of Fredonia to near Walnut, moving
southeast at 30 mph.
HAZARD...Extremely poor visibility in heavy snow and blowing snow.
Wind gusts greater than 40 mph.
SOURCE...Radar, ground-truth observations, and webcams.
IMPACT...Dangerous life-threatening travel.
This includes Interstate 35 between Mile Markers 1 and 28.
Locations impacted include...
Arkansas City, Winfield, Chanute, Wellington, Iola, Eureka, Neodesha,
Fredonia, Humboldt, Douglass, Belle Plaine, Yates Center, Erie,
Caldwell, Oxford, Udall, Leon, Howard, St. Paul and La Harpe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 3713 9780 3748 9720 3748 9715 3772 9689
3791 9611 3798 9509 3738 9509 3739 9596
3730 9597 3730 9652 3701 9653 3701 9780
TIME...MOT...LOC 1534Z 309DEG 24KT 3701 9777 3714 9685 3747 9590 3764
9506
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this snow squall warning went out at Dec 22, 5:43 AM CST, 3 hours 13 minutes earlier.
Area forecast discussion, Dec 22, 5:43 AM CST, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Wichita KS 543 AM CST Thu Dec 22 2022 .SHORT TERM...(Today through Friday night) Issued at 207 AM CST Thu Dec 22 2022 Deep upper trough stretches from the Northern Rockies into the Northern Plains. Extreme cold front is currently situated from Northeast MO into Central OK and is just about to exit our forecast area. Mid level frontogenesis has allowed a band of heavier snow to affect far northern KS/southern Nebraska over the last few hours with this band now starting to progresses southeast. Further south, the drizzle that was falling quickly went to snow as the Arctic air plunged south. However, the bulk of the snowfall is expected to come from this narrow band of heavier snow over the next several hours. This band is expected to start affecting the Hutch to Wichita area generally around 12z and southeast KS in the 14-16z time frame. With the strong winds, we should see the heavier snow produce visibility in the 1/4-1/2sm range as it moves through. Strong winds will also make it difficult to measure snow today but we are currently going with 2 to 3 inches from the Flint Hills into southeast KS with a trace to 2 inches elsewhere. We have already seen wind chills over central KS fall to -30 and these readings will continue to spill south and even cool a few more degrees. Even though winds will be on the decrease this evening into Fri morning, these extreme wind chills will remain as temps continue to fall. So current wind chill warning looks good. By Fri afternoon, the deep upper low will be digging over the Great Lakes region into the Ohio Valley with strong northwest flow over the Plains. Surface high is still forecast to slide east across the forecast area Fri afternoon/night. .LONG TERM...(Saturday through Wednesday) Issued at 207 AM CST Thu Dec 22 2022 By Sat morning this storm system will be centered over western Quebec with the trough encompassing all of the Eastern CONUS. Surface ridge will remain situated over the area for Sat and Sat night. Both ECMWF and GFS agree on diving a fast moving impulse out of southern Saskatchewan and across eastern Nebraska and into the Ozark region by Mon morning/afternoon. Right now will leave the forecast dry with the thinking the better precip chances will remain east of us. Starting Tue, the upper pattern will finally start to flatten out which will start to get us back to more seasonal temperatures. Most locations look to stay near or below freezing until Mon. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 539 AM CST Thu Dec 22 2022 Poor aviation conditions this morning with snow/blowing snow reducing visibilities to around 1/2mile at times with IFR cigs. The snow will quickly move east across the area with rapidly improving sky conditions, however northwest winds will remain quite strong and gusty throughout the day. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 3 -4 14 2 / 80 0 0 0 Hutchinson 1 -6 13 -1 / 90 0 0 0 Newton 1 -6 11 0 / 90 0 0 0 ElDorado 1 -5 11 1 / 90 0 0 0 Winfield-KWLD 5 -2 15 3 / 90 0 0 0 Russell -1 -10 13 -6 / 40 0 0 0 Great Bend -1 -9 13 -4 / 70 0 0 0 Salina 1 -7 12 -2 / 70 0 0 0 McPherson 1 -7 11 -2 / 90 0 0 0 Coffeyville 13 -2 14 2 / 90 0 0 0 Chanute 8 -4 11 1 / 90 0 0 0 Iola 6 -5 10 0 / 90 0 0 0 Parsons-KPPF 11 -3 12 2 / 90 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM CST this evening for KSZ032- 033-047>053-067>072-082-083-091>096-098>100. Wind Chill Warning until 1 PM CST Friday for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. && SHORT TERM...RBL LONG TERM...RBL AVIATION...CDJ
Hazardous weather outlook, Dec 22, 4:20 AM CST, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 420 AM CST Thu Dec 22 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-231030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 420 AM CST Thu Dec 22 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Snow and blowing snow are expected today, with the most severe conditions expected this morning. Some locations this morning will see visibility reduced to less than a half mile at times. See latest winter weather advisory for additional details. Wind gusts up to 50 mph will combine with frigid temperatures to produce wind chill values in the 25 to 40 below range today and tonight. See latest wind chill warning for additional details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Extreme wind chills will continue for Friday. See latest wind chill warning for additional details. Wind chills Friday night into Saturday morning will be in the 10 to 20 below zero range across much of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 7:07 AM CST | Snow Squall Warning | ICT | Butler, Chase, Cowley, Elk, Greenwood, Harvey and 9 more | 53 min |
| Dec 22, 9:58 AM CST | Snow Squall Warning | ICT | Chautauqua, Labette, Montgomery | 62 min |
Nearby
Snow Squall Warnings in Kansas, 2022Every snow squall warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.